Myth: Naloxone provides a safety net to active users, encourages or increases drug use, and sends the wrong message.
Fact: Just like seat belts and speed limits do not encourage dangerous driving, providing access to naloxone to people at risk of overdose does not encourage or increase drug use. Studies report that naloxone does not encourage drug use, and in fact, has been shown to decrease it in some circumstances and increase individuals’ desire to seek drug treatment. Naloxone also causes unpleasant withdrawal symptoms in people dependent on opioids, an experience no one who uses opioids aims to achieve.
Myth: Naloxone access will replace calling 911.
Fact: Overdose prevention programs teach people to call 911, even if naloxone has already been administered. Naloxone only lasts 30-90 minutes, and once it wears off, individuals can be at risk of overdose again. There may also be other medical conditions occurring that require medical attention.
Myth: Naloxone will prevent people who use drugs from seeking treatment.
Fact: Death prevents people from seeking treatment. Naloxone keeps people alive long enough and provides people with additional chances to receive treatment. Every life is worth saving, every time.
Myth: A person under the influence of drugs cannot be trusted to respond appropriately to an overdose.
Fact: Community members, including people who use drugs, can be easily trained in overdose recognition/response. Since 1996, over 150,000 community members have been trained on naloxone and over 26,000 overdose reversals have taken place using naloxone. The vast majority of these overdose reversals occurred in the community by people who use drugs.
Myth: Naloxone makes people violent.
Fact: While it has happened that when someone is revived with naloxone they are in “flight or flight response”, this is not a common occurrence when compared to the tens of thousands of overdose reversals that have taken place. This can be a concern if someone was administered too much naloxone, meaning more than was necessary to reverse the overdose. When administering naloxone, especially high-dose products that cannot be titrated, it is critical to wait a few minutes in between doses.
Recognize An Overdose
It can be difficult to tell if a person is high/intoxicated from heroin, fentanyl, or prescription pain relievers, or if the person is actually overdosing. Please read the following information on how to tell the difference. If you are still unsure, use caution and treat the situation as an overdose.
Pupils will contract and appear small (pinpoint pupils)
They may “not be out of it”, but are still breathing
Speech may be slurred
They will be out of it but they WILL respond to stimuli (sternal rub).
Skin, lips, or nails turn bluish purple (lighter skin tone) or grayish or ashen (darker skin tone)
Slow or shallow breathing, or not breathing at all
Choking sounds or snore-like gurgling noise (“death rattle”) – if it is unusual for a loved one to snore, this may be sign or overdosing
UNRESPONSIVE to sternal rub or shouting their name
Responding to an Overdose
If overdose is suspected follow instructions to Save A Life
Some protections are provided to individuals who experience an overdose and are in need of medical attention and to those that seek help for someone experiencing an overdose.
Some pharmacies in Florida operate under non-patient specific standing orders, allowing people to purchase naloxone directly from a pharmacy without first needing to get an individual prescription from their doctor. Call your pharmacy first to make sure they operate under a standing order and have naloxone in stock.